New York, 2010

Flooding in New York, August 23, 2010

August 23, 2010 · NWS BUF · 2 events in 1 county or zone

A large area of rain showers and embedded thunderstorms brought heavy rains to areas of the Tug Hill Plateau during the late afternoon and evening hours of Sunday the 22nd. Volunteer observers reported rainfall totals of four to five inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A large area of rain showers and embedded thunderstorms brought heavy rains to areas of the Tug Hill Plateau during the late afternoon and evening hours of Sunday the 22nd. Volunteer observers reported rainfall totals of four to five inches. In addition to road closures due to ponding, some road damage did occur. In Turin, the Lewis County sheriff reported that Carpenter Road had been washed out and minor flooding closed the intersection of Route 26 and Carpenter Road. In Croghan, a bridge was washed out on Tidd Road. There were reports of basement flooding in Lowville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 22, 9:35 PM EST, 3 hours 25 minutes earlier.

Area forecast discussion, Aug 22, 9:35 PM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1035 PM EDT SUN AUG 22 2010

.SYNOPSIS...
LOW PRESSURE ACROSS NORTHEASTERN PENNSYLVANIA WILL MOVE VERY SLOWLY
EAST OFF THE MID ATLANTIC COAST...WHILE AN UPPER LEVEL DISTURBANCE
HANGS BACK ACROSS NEW YORK STATE INTO MONDAY. STEADY RAIN WILL FALL
EAST OF LAKE ONTARIO TONIGHT...WITH PERIODIC SHOWERS LINGERING INTO
MONDAY. HIGH PRESSURE WILL BUILD SOUTH FROM CANADA MONDAY
NIGHT...BRINGING FAIR AND SEASONABLE WEATHER FOR TUESDAY.

&&

.NEAR TERM /THROUGH MONDAY/...
PLUME OF STEADIER RAIN PERSISTING OVER THE NORTH COUNTRY AND
WRAPPING AROUND THE NORTH SIDE OF THE SFC LOW NOW EXTENDING FROM THE
CATSKILLS TO NEW JERSEY. THE STEADIER RAIN IS NOW STARTING TO DROP
SW AROUND THE LOW INTO PORTIONS OF WAYNE COUNTY AND SHOULD CONTINUE
TO DROP SSW INTO THE FINGER LKS. HAVE BROUGHT CAT-LKLY POPS A BIT
FURTHER SW INTO THE FINGER LKS OVERNIGHT WITH CHC POPS FURTHER TO
THE WEST ACROSS MUCH OF THE REST OF WESTERN NEW YORK EXCEPT FOR
EXTREME SW NY AROUND CHAUTAUQUA COUNTY.

HAVE HAD IMPRESSIVE STROM TOTALS FOR RAIN ACROSS PORTIONS OF THE
NORTH COUNTRY WITH SOME AREAS AROUND 4 INCHES IN LOWVILLE AND BEAVER
FALLS IN LEWIS COUNTY BUT THIS HAS FALLEN OVER A RATHER LONG PERIOD
OF TIME AND HAVE NO REAL REPORTS OF ANY FLOODING PROBLEMS. HAVE
ALLOWED FLOOD WATCH TO EXPIRE OVER JEFFERSON AND LEWIS COUNTIES, BUT
HAVE ISSUED URBAN AND SMALL STREAM FLOOD ADVISORY UNTIL 515 AM FOR
PORTIONS OF OSWEGO, JEFFERSON AND LEWIS COUNTIES AS THERE MAY BE
SOME ISSUES WITH SMALLER CREEKS AND STREAMS AND SOME POOR DRAINAGE
FLOOD PROBLEMS.

ONLY TWEAKED LOW TEMPS SLIGHTLY FROM EARLIER FORECAST.

NO CHANGES TO REST OF THE FORECAST AT THIS TIME.

EARLIER FORECAST DISCUSSION FOLLOWS...

A CONSENSUS OF THE GFS/NAM/RGEM FORECAST THE SURFACE LOW TO DROP
SOUTHEAST AND EVENTUALLY OFF THE MID-ATLANTIC COAST...WHILE THE 850
LOW CIRCLES WITH THE UPPER LOW BEFORE FINALLY DROPPING SOUTH AND OUT
OF THE REGION ON MONDAY. THIS AXIS WILL CONTINUE TO KEY A BROAD AREA
OF MODERATE RAINFALL THROUGH THIS EVENING...WHICH WILL GENERALLY
STALL ACROSS THE NORTH COUNTRY. AS THE SURFACE LOW DROPS SOUTH...THE
LOW LEVEL JET WILL WEAKEN SOMEWHAT...WHILE THE REFLECTION OF THE
UPPER LOW IN THE FORM OF A SURFACE TROF PIVOTS BACK ACROSS THE
REGION LATE TONIGHT. EXPECT GENERALLY SCATTERED TO WIDELY SCATTERED
SHOWERS WEST OF ROCHESTER THROUGH THE EARLY MORNING HOURS...WITH A
ROUND OF SHOWERS LIKELY AS THIS TROF PIVOTS ACROSS WESTERN NEW YORK
EARLY MONDAY. WHILE CLOUDS SHOULD LARGELY REMAIN...EXPECT SHOWERS TO
TAPER OFF AS THE TROF DROPS SOUTH INTO PENNSYLVANIA LATE MONDAY.

THERE STILL IS A POTENTIAL FOR HEAVY RAINFALL IN THE NORTH
COUNTRY...WHERE GENERALLY A STORM TOTAL OF 2 TO 3 INCHES OF RAIN IS
EXPECTED. THE AREAS TO WATCH CLOSEST WILL BE THE TUG HILL WHERE SOME
OROGRAPHIC ENHANCEMENT IS POSSIBLE...AND ACROSS NORTHERN LEWIS
COUNTY...WHERE SHOWERS AND THUNDERSTORMS BROUGHT 1 TO 2 INCHES OF
RAIN LAST NIGHT. DUE TO RECENT DRY WEATHER AND RELATIVELY SMOOTH
TERRAIN...FLASH FLOOD GUIDANCE IS RUNNING HIGH IN THE NORTH COUNTRY.
RIVER FORECASTS ALSO KEEP THE BLACK RIVER JUST BELOW ACTION STAGE.
BASICALLY WOULD NEED RAINFALL AMOUNTS IN EXCESS OF 3 INCHES TO CAUSE
FLOODING...BUT THIS IS NOT OUT OF THE POSSIBILITY SO WILL KEEP THE
WATCH UP.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
THE PERSISTENT UPPER LOW WILL BE OVER THE MIDDLE ATLANTIC STATES ON
TUESDAY WITH PRECIPITATION LIMITED TO THE ATLANTIC COAST AND FARTHER
EAST TO THE GULF STREAM. A NARROW RIDGE OF HIGH PRESSURE SANDWICHED
BETWEEN THE COASTAL LOW AND THE NEXT COLD FRONT APPROACHING FROM THE
MIDWEST SHOULD BRING DRY WEATHER TUESDAY...BUT THE LATEST MODEL
SOUNDINGS SUGGEST THAT THERE WILL BE ENOUGH LOW LEVEL MOISTURE
LINGERING NORTH OF THE LOW TO PRODUCE A FAIR AMOUNT OF CLOUDS ON
TUESDAY. STILL...THERE SHOULD BE ENOUGH BREAKS IN THE CLOUDS TO
ALLOW TEMPERATURES TO REBOUND BACK INTO THE 70S.

TUESDAY NIGHT...THE MIDDLE ATLANTIC CLOSED LOW WILL FINALLY BEGIN TO
LIFT OUT TO THE NORTHEAST AS ANOTHER UPPER LEVEL TROUGH HEADS EAST
TOWARD THE UPPER GREAT LAKES. WHILE NO PRECIPITATION IS EXPECTED
ACROSS OUR CWA...THE CLOUDS THAT ARE ASSOCIATED WITH LOW WILL STILL
HANG AROUND FOR MOST OF THE NIGHT.

THE UPSTREAM TROUGH RESPONSIBLE FOR KICKING OUT THE MID ATLANTIC
CLOSED LOW WILL SWING A WEAK COLD FRONT ACROSS THE GREAT LAKES ON
WEDNESDAY WITH CHANCE POPS IN THE 30 TO 40 PERCENT RANGE ON
WEDNESDAY FROM LATE MORNING THROUGH THE EVENING. NAM IS MOST
AGGRESSIVE WITH QPF IN OFFERING AROUND A QUARTER TO A THIRD INCH OF
PRECIP BY MIDNIGHT BUT EXPECT SCATTERED NATURE OF THE SHOWERS TO
OFFER THIS MUCH RAIN TO ONLY A FEW LOCATIONS...MOSTLY PLACES SEEING
ONLY A TENTH OR SO...IF AT ALL.

MAX TEMPS WILL BE IN THE LOWER TO MID 70S ON TUESDAY AND MID TO
UPPER 70S ON WEDNESDAY AHEAD OF THE FRONT. LOWS WILL BE MAINLY IN
THE MID 50S TO AROUND 60S.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
THE LATEST GFS SHOWS A FAIRLY WELL DEFINED SHORT WAVE TRACKING EAST
ACROSS NEW YORK STATE ON THURSDAY. THE UPPER TROUGH AXIS WILL BE
LEAVING OUR FORECAST AREA TO THE EAST AND GFS FORECAST PROFILES LOOK
RATHER CAPPED... THUS WILL JUST INDICATE SLIGHT CHANCE POPS. EXPECT
TEMPERATURES TO AVERAGE SLIGHTLY BELOW THE SEASONAL NORMS FOR
THURSDAY WITH THE CLOUD COVER AND THE COOLER NORTHWEST FLOW.

HIGH PRESSURE FOLLOWING THURSDAY'S TROUGH WILL BRING A RETURN TO DRY
WEATHER AND SUNSHINE FOR FRIDAY THROUGH SUNDAY. IN TERMS OF
TEMPERATURES...A WARMING TREND IS FORECAST BY BOTH THE GFS AND ECMWF
BY NEXT SATURDAY WITH 850MB TEMPS JUMPING BACK INTO THE +16 TO +18C
RANGE SUPPORTING TEMPS REBOUNDING BACK ABOVE AVERAGE AGAIN FOR THE
WEEKEND.

&&

.AVIATION /03Z MONDAY THROUGH FRIDAY/...
ATLANTIC MOISTURE WRAPPING AROUND THE NORTH SIDE OF AN UPPER LOW
THAT IS EXPECTED TO SLOWLY DROP SOUTH ACROSS THE FINGER LKS WILL
CONTINUE TO BRING A SOLID AREA OF MODERATE RAIN TO AREAS EAST OF
LAKE ONTARIO, INCLUDING THE KART TAF SITE, THROUGH MUCH OF THE
NIGHT. MAINLY IFR CONDITIONS ARE EXPECTED THROUGH THE NIGHT.
CONDITIONS ARE EXPECTED TO IMPROVE TO MVFR BY AROUND MID MORNING
ON MONDAY WITH THE SHWRS BECOMING MORE SCATTERED IN NATURE AND
THEN CONDITIONS SHLD IMPROVE TO VFR AROUND EARLY AFTERNOON.

ACROSS THE NIAGARA FRONTIER AND THE FINGER LKS CONDITIONS SHLD START
OUT IN THE VFR-MVFR RANGE BUT WE EXPECT THE PLUME OF MOISTURE OVER
THE NORTH COUNTRY TO WORK WESTWARD AND THEN SOUTHWESTWARD OVERNIGHT.
THE CONDITIONS SHLD LOWER TO MVFR AND THEN TO IFR LATER TONIGHT INTO
MONDAY MORNING WITH LOW CLOUDS, LIGHT RAIN AND FOG. THE
PRECIPITATION IN THE FAR WEST SHOULD BE MORE INTERMITTENT IN NATURE.
CONDITIONS SHLD IMPROVE TO MVFR BY EARLY AFTERNOON WITH THE SHOWERS
BECOMING MORE SCATTRED IN NATURE ACROSS THE FINGER LKS AS WELL.

ACROSS THE SOUTHERN TIER, MVFR CIGS ARE EXPECTED TO PERSIST AT THE
START OF THE TAF PERIOD WITH VSBYS AND CIGS LOWERING TO THE LIFR TO
VLIFR RANGE LATER TONIGHT IN LOW CLOUDS AND FOG. ANY SHOWERS TONIGHT
WILL BE MORE WIDELY SCATTERED IN NATURE ACROSS THE SOUTHERN TIER.
AFTER 12Z WILL INCLUDE VCSH IN KJHW TAF AS THE MOISTURE PLUME WORKS
FURTHER SOUTH AROUND THE UPPER LOW. LOW CLOUDS SHLD KEEP IFR
CONDITIONS AT KJHW TIL AROUND 18Z THEN THEY SHLD IMPROVE TO THE MVFR
RANGE.

OUTLOOK...
MONDAY NIGHT...MAINLY VFR...WITH PATCHY IFR/MVFR FOG.
TUESDAY...VFR.
WEDNESDAY...GENERALLY VFR BUT CHANCE SHOWERS. THURSDAY AND
FRIDAY...VFR.

&&

.MARINE...
EXPECT WINDS WILL INCREASE THIS EVENING INTO TONIGHT AS A SURFACE
TROF EXTENDING NORTHWEST FROM THE SURFACE LOW PIVOTS
COUNTERCLOCKWISE. THIS WILL KEY THE INCREASE IN WINDS...WITH A
FAIRLY WIDE SPREAD IN MODEL SOLUTIONS AS TO HOW STRONG WINDS WILL
GET. USING A BLEND OF THE NAM/RGEM...EXPECT STRONGEST WINDS TO BE
ACROSS LAKE ONTARIO LATE TONIGHT INTO MONDAY MORNING...WHERE SOLID
SCA WINDS ARE EXPECTED. ALTHOUGH WAVES WILL BE MARGINAL...EXPECT
WINDS TO JUSTIFY A SMALL CRAFT ADVISORY ON EASTERN LAKE ONTARIO.
WINDS SHOULD BE LESS ON LAKE ERIE...BUT STILL MARGINAL. OPT NOT TO
HOIST THE SCA ON LAKE ERIE WITH A N-NE WIND NOT FAVORABLE FOR WAVE
DEVELOPMENT IN OUR WATERS.

WINDS WILL REMAIN UP FOR MOST OF THE DAY ON MONDAY...WITH A FAIRLY
NEUTRAL THERMAL PROFILE ALLOWING FOR SOME MIXING OF WINDS ALOFT.
WINDS DIMINISH SOMEWHAT MONDAY NIGHT...BECOMING MORE MARGINAL TO
SCA. AFTER THIS HIGH PRESSURE BUILDS IN...WITH MORE FAVORABLE
BOATING CONDITIONS THROUGH MID-WEEK.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT TUESDAY FOR LOZ042>044.
         SMALL CRAFT ADVISORY UNTIL 6 PM EDT MONDAY FOR LOZ045.

&&

SYNOPSIS...APFFEL
NEAR TERM...APFFEL/JJP
SHORT TERM...WCH
LONG TERM...WCH
AVIATION...APFFEL/JJP/WCH
MARINE...APFFEL
Hazardous weather outlook, Aug 22, 9:03 PM EST, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
1003 PM EDT SUN AUG 22 2010

NYZ001>005-010>014-019>021-085-240215-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-NORTHERN ERIE-GENESEE-
WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-
SOUTHERN ERIE-
1003 PM EDT SUN AUG 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ006>008-240215-
OSWEGO-JEFFERSON-LEWIS-
1003 PM EDT SUN AUG 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

STEADY RAIN WILL CONTINUE TONIGHT. ADDITIONAL RAINFALL AMOUNTS IN
EXCESS OF AN INCH ARE A POSSIBILITY. THIS ADDITIONAL RAINFALL
COULD CAUSE SOME FLOODING. THOSE IN LOCATIONS SENSITIVE TO RISING
CREEKS AND STREAMS SHOULD CONTINUE TO MONITOR THE LATEST FORECAST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-240215-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
1003 PM EDT SUN AUG 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Lewis

When
August 23, 1:00 AM EST to 6:00 AM EST
Where
Lewis County, 0.7 mi SW of Houseville to 0.85 mi S of Hauseville
Cause
Heavy Rain
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
43.673, -75.439

Flood, Lewis

When
August 23, 1:00 AM EST to 6:00 AM EST
Where
Lewis County, 3.85 mi E of Natural Bridge to 3.89 mi E of Natural Bridge
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
44.072, -75.403

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2010Every state in 2010This day in weather historyWarnings in New York, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258751, 258754.